Scleroderma & Raynaud's UK (SRUK)
7,047 members3,350 posts

The validity of discontinuing long term Warfarin (coumadin) therapy

I've been taking Warfarin for a stroke that occurred 19 years ago. Earlier, I had Myocarditis and congestive heart failure, both of which were treated and cured. The following year I developed unexplained Raynaud's Phenom.-- no reason was ever discovered. After Raynaud's was somewhat under control, I had a Stroke that destroyed a portion of my Visual Field. I've been taking Warfarin for 19 years. My PC suddenly, and without reason, decided at my last visit, he doesn't want to manage Warfarin therapy any longer. In fact, according to the Clinic where my levels are monitored, he has long refused to manage anyone who is on Coumadin therapy. He told me he wrote the Rx as a favor to me, but no more. He was quite abrupt about it but gave me no reason. The Clinic therapist told me that according to state law, Primary Care providers are the doctors who must write the prescriptions. This PC, who as routinely misdiagnosed me (and others) sent me to a Neurologist for an evaluation. Based on information sent by the PC, the new neurologist told me to just stop Warfarin. So I did. Oddly, I developed severe hiccups for 5 days and nights. No explanation for the hiccups which were actually quite painful. So, on my own, I started back on Warfarin, went back to the Coumadin clinic, where I've been monitored for years. They are once again monitoring my blood levels because they still have a current Rx. That Rx will expire soon, so I feel I must find someone who will listen to me. (My former Rheumatologist is retired so I cannot see him). During my first and only consultation, I handed the new neurologist a copy of my family history, which he looked at and dismissed as not necessary because the info has nothing to do with Atrial Fibrillation. (I never had A Fib-- was never diagnosed with A Fib.). There seems to be a hereditary factor (in my unschooled but well researched) opinion. A sudden discontinuance of Warfarin after being on the therapy for going on 20 years seems to be a frivolous and dangerous step to take. I have two unexplained episodes that were troublesome enough for my former Rheumatologist to put me on Warfarin and keep me on it for the 17 years when I was his patient. Once I began Warfarin therapy, my health has been much improved. My Raynaud's has been much easier to control, I've had NO episodes of dizziness, stumbling, numbness or tingling in my hands, and I've had no further incidences of stroke. Both of those episodes have never been explained. The Rheumatologist who treated me researched extensively but never found any explanations or conclusions why I had either problem. He did think it might have had something to do with a Protein problem in my blood. Additionally, there was never an explanation for the Myocarditis. The cardiologist at the time speculated that I must have had an undiagnosed infection of some type, although he was unsure. The PC has made several misdiagnoses over the years, and often forgets from one visit to the next about some of his decisions to discontinue treatments he has started. (I'm looking for a new PC). I am quite worried. Has anyone had similar experiences?

8 Replies
oldestnewest

Have you been tested for Hughes Syndrome (AKA Sticky Blood or old name of Antiphospholipid Sundrome))? The Warfarin therapy may well have been keeping your symptoms at bay. I had lots of tests and weird symptoms until a Rheumy did a swag of blood tests and diagnosed me. I do have Raynauds-but only in one hand and occasionally in one foot. The treatment is Blood thinners such as Warfarin, Heparin or one of the newer anticoagulants.

I will warn you in advance that a lot of Doctors are quite unaware of this disease and it really only was disovered by A Prof Hughes in London in around 1985. It is often diagnosed by either stroke or DVT's and I would say that 19 years ago it would have been relatively unknown, much less tested for it.

There is a forum on Health unlocked and could be worth your while to do a bit of research and see if the light bulb goes off!

3 likes
Reply

Thank you so much! This site is great! I've never heard of Hughes Syndrome ( or Antiphospholipid Syndrome). I contacted my now retired Rheumatologist. He said he tested twice for Anti-Cardiolipin Antibody Syndrome. The Neurologist also tested me for this. Each time with both doctors I tested Negative and I'm on my own. All past blood work, MRI of brain, CT-scans were destroyed by the hospital lab and records (they only keep those items for 7 years and then destroy them. I was never given any copies of my tests either).

Anyway, is Hughes Syndrome the same thing as what I mentioned above? I will definitely going to look up the info on Hughes Syndrome. I can't tell you how much I appreciate your reply.

Reply

That test is only part of the diagnosis-you also need the LA (nothing to do with Lupus the disease) and beta2 glycoprotein test and it must be done 12 weeks apart. The great thing about Hughes (not!) is that you can be sero negative one test and positive the next.

If you click on the "my communities" up the top and then "browse communities" you will find a direct link to the "Sticky Blood" forum. There is a wealth of info on there and some of the weird and wonderful symptoms that can be experienced. It makes it difficult to diagnose because although 2 people test +ve they won't have necessarily the same symptoms.

Keep all future copies of tests and scans so you have your own records. Good luck with your hunt!

Reply

Oh one more thing. I did have the Beta2 Glycoprotein AB IGG.All my tests of the past were inconclusive. The neurosurgeon's nurse called to tell me my tests were negative. But they were done only once. The neuro plans to stop Coumadin Therapy according to the nurse. I can only talk so much. This neuro was highly disinterested in my past or my family history. No where else to turn I fear. Thanks again for your input.

Reply

Hello, again. Read some research that was provided by others on this website. Hughes Syndrome is also known as Anti-Cardiolipin Antibody. Back 19 years ago, my Rheumatologist tested me twice for this with a negative result. He retired ,but I tracked him down. When I called him several weeks ago for a consultation, he told me even though the results were NEGATIVE, he nevertheless kept me on Coumadin because it seemed to be a sound decision. He then told me "you got better- we got the Raynauds under control, but never had anything to back up what we did to get you better. You were a very sick person until you had the stroke and we used Coumadin therapy." So this neurologist is going to take me off Coumadin therapy because there is no research to back up how my Rheum treated me. Neuro. guy would rather be right in his decision to stop Coumadin rather than look further for unknown factors and will NOT even consider that my family HISTORY plays into this at all. I had a blood clot to my brain-effected field of vision; Grandfather "burst heart," grandmother Stroke from blood clot to brain, my Father and his brother and sister all Coronary Thrombosis (blood clots to heart), cousin stroke to brain (blood clot), my brother (heart attack - blood clot), sister heart attack and later stroke (blood clot to brain), 3 cousins (1- heart attack, 2-stroke from blood clot to the visual field area of brain --- exactly like my stroke, 3-clot to the brain-survived but can use one finger to poke at letter board. Her mInd is intact but can't speak or control bodily functions. I don' t know what to do. Frightened that I will end up like the two cousins who did survive but were very damaged. Finally, my daughter has a Pseudo Tumor Cerebri but didn't follow prescribed progression. She developed pseudo-tumor FIRST. and THEN gained massive weight. Also, I had two (2) miscarriages prior to my daughter's birth. My menstrual. My history was fraught with bad blood clots esp around menopause. I had many fibroids and cysts. Back in the 1970s-80s there was no treatment for that other than hysterectomy. I have a long history of severe migraines which stopped after my stroke and Coumadin began. My daughter has terrible migraines, very similar to mine, and I worry for her future because she seems to mimic all the problems I had when younger. She is in her late 30's. Also, I cannot take Statins as I react negatively to each one that I've tried...even sending me to hospital with tachacardia. I've even been swarmed by deer ticks on two different occasions,but again tests were inconclusive just like all my tests. Also was bitten by a Brown Recluse spider in 1970s which wreaked havoc on my health for about a year. I don't know if all this can be tied together. No doctor has ever been inerested in this info. I hope someone can give me further input. Thank you so much.

Reply

I would change doctors-fast! I'm assuming you're in the USA? The Lupus Anticoagulant (LA) test should be done and (antinuclear antibodies)ANA which test for auto immune. Usually all 3 are done 12 weeks apart. Your history, especially the miscarriages and stroke + family history is truly scary to me. Your daughter should also be tested. Some people test triple +ve (like me, in high titres) some only very low/borderline but on the right treatment ie. anticoagulants, the migraines and other seemingly unrelated symptoms disappear.

If you ask on the Hughes forum for a doctor and state what area you are in, someone may have a recommendation for a doctor nearby. Don't let a Doctor's ego get in the way of your treatment.

Reply
Reply

I plan to look at this information immediately! You are so kind. Thank you!

Reply

You may also like...